Nebraska, 2013

Winter Storm and Winter Weather in Nebraska, April 9 to 11, 2013

April 9 to 11, 2013 · NWS FSD · 2 events in 2 counties and zones

Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow in Dixon County in extreme northeast Nebraska from the evening of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported, followed moderate to heavy snow and sleet accumulations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy precipitation with rapid cooling produced a combination of freezing rain, sleet, and snow in Dixon County in extreme northeast Nebraska from the evening of April 9th, to the morning of April 11th. Moderate to heavy ice accumulations were reported, followed moderate to heavy snow and sleet accumulations. The ice accumulations, a quarter to a half inch, caused tree and power line damage. Fallen branches and limbs were numerous, roads were blocked, and some vehicles suffered damages from the falling limbs and branches. There were also power outages because of the power line and power pole damage. Strong winds with and following the storm, not strong enough to cause significant damage under dry conditions, contributed to the tree and power line damage. The snow and sleet accumulations made travel difficult, especially in areas where downed trees and power lines were already causing road blockages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 3:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 9, 3:02 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 PM CDT TUE APR 9 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 402 PM CDT TUE APR 9 2013

VERY COMPLEX FORECAST TONIGHT AS ANOTHER STRONG UPPER LEVEL WAVE
MOVES NORTH INTO THE REGION. AT 18Z THE WAVE WAS MOVING NORTH
THROUGH CENTRAL KANSAS WITH A FAIRLY LARGE AREA OF THUNDERSTORMS
DEVELOPING FROM CENTRAL NEBRASKA INTO CENTRAL KANSAS. CURRENT STORM
MOTION ALONG WITH WHERE THE EXPECTED FORCING IS EXPECTED TO MOVE
TAKES THIS ACTIVITY INTO THE AREA TONIGHT...BUT ESPECIALLY FROM
ABOUT 22Z TO 6Z. COLDER AIR HAS GRADUALLY SPREAD ACROSS THE AREA
NEAR THE SURFACE TODAY WITH TEMPS IN THE WESTERN CWA AND MID 20S
THROUGH THE MIDDLE OF THE CWA. PARTS OF NORTHWEST IOWA REMAIN IN THE
MID 30S AND MAY DO SO FOR MUCH OF THE NIGHT.

THE FIRST AREA OF CONCERN WILL BE SOUTH CENTRAL SOUTH DAKOTA TOWARDS
THE JAMES VALLEY TO AROUND BROOKINGS. THIS AREAS IS DEEP ENOUGH INTO
THE COLD AIR THAT MAINLY SNOW IS EXPECTED. WITH AN ABUNDANCE OF
MOISTURE SURGING NORTH AND AND A WELL ESTABLISHED MID FRONT IN PLACE
EXPECT SNOWFALL TO EXPAND  THROUGH THE EVENING. SNOWFALL RATES OF AN
INCH AN HOUR LIKELY WHICH WILL LEAD TO AN AREA OF 5 TO 10 INCHES OF
ADDITIONAL SNOWFALL ON TOP OF WHAT FELL EARLY THIS MORNING. IN AN
AREA ENCOMPASSED BETWEEN A TYNDALL TO BROOKINGS TO MARSHALL TO
SPENCER IOWA TO ELK POINT LINE A FROZEN OR FREEZING MESS IS EXPECTED
WITH SLEET AND FREEZING RAIN EXPECTED IN THE EASTERN PART OF THIS
AREA AND MAINLY FREEZING RAIN IN THE EASTERN PART OF THIS AREA. FROM
ABOUT 21Z THROUGH 6Z QPF AMOUNTS ON THE GEM AND NAM LEAN TOWARDS
CLOSE TO AN INCH OF LIQUID POTENTIAL THAT...WHILE LIKELY A LITTLE
HIGH...STILL HINTS AT THE POTENTIAL FOR A HALF TO THREE QUARTERS OF
AN INCH OF ICING WITH A VERY FAVORABLE SOUNDING FOR FREEZING RAIN
THROUGH MUCH OF THE NIGHT...ESPECIALLY BEFORE 6Z. THE SOUTHEAST
PARTS OF NORTHWEST IOWA SHOULD REMAIN JUST A BIT ABOVE FREEZING AND
AVOID ANY MAJOR PROBLEMS OVERNIGHT.

MAY SEE A SMALL BREAK IN PRECIPITATION LATE TONIGHT AND TOMORROW
MORNING BUT THE MAIN WAVE COMES OUT LATE WEDNESDAY MORNING AND
EXPECT MAINLY SNOW TO DEVELOP ACROSS THE AREA. WINDS WILL REMAIN
STRONG THROUGH WEDNESDAY AND WEDNESDAY NIGHT AS SNOW GRADUALLY
DIMINISHES FROM WEST TO EAST THROUGH WEDNESDAY NIGHT. STORM TOTAL
SNOWFALL STILL EXPECTED TO BE VERY HIGHER OVER THE WESTERN AND NORTH
CWA. PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/FSD TO SEE THE
LATEST SNOW AND ICING FORECAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 402 PM CDT TUE APR 9 2013

TROWAL WILL PERSIST OVER THE CWA WEDNESDAY NIGHT INTO THURSDAY...
GRADUALLY LIFTING NORTHEAST AND ALLOWING SNOW TO SLOWLY TAPER OFF
FROM SOUTHWEST TO NORTHEAST. THIS COULD BE THE PERIOD OF LARGEST SNOW
ACCUMULATIONS IN OUR NORTHEAST...WITH 4 TO 8 INCHES POSSIBLE
NORTHEAST OF MITCHELL TO SIOUX CITY LINE...HIGHEST AMOUNTS IN
SOUTHWEST MINNESOTA.

BRIEF BREAK FROM ACTIVE PATTERN FRIDAY/FRIDAY NIGHT...WITH MODELS
THEN FAIRLY CONSISTENT IN SPREADING MORE PRECIPITATION INTO THE AREA
SATURDAY THROUGH SUNDAY...FIRST WITH WARM ADVECTION SURGE SATURDAY...
THEN WITH UPPER WAVE/COLD FRONT LATER SATURDAY NIGHT/SUNDAY. PRECIP
TYPE STILL A BIT IN QUESTION...ESPECIALLY AT BEGINNING OF THE EVENT
WITH WARM AIR MOVING IN ALOFT...AND POTENTIALLY STILL A BIT BELOW
FREEZING AT THE SURFACE SATURDAY MORNING. NOT ENOUGH CONFIDENCE IN
TIMING TO MAKE ANY MENTION OF FREEZING PRECIP AT THIS TIME...BUT WILL
CONTINUE WITH RAIN/SNOW MIX FOR THE DAY SATURDAY. DEEP SOUTHERLY FLOW
SATURDAY NIGHT EXPECTED TO THEN HOLD TEMPERATURES ABOVE FREEZING...
ALLOWING FOR MAINLY RAIN SATURDAY NIGHT INTO SUNDAY MORNING. WITH
COLD FRONT FORECAST TO PUSH THROUGH SOMETIME SUNDAY...NOT OUT OF THE
QUESTION THAT PRECIP COULD SWITCH BACK OVER TO SNOW BEFORE ENDING
SUNDAY AFTERNOON/EVENING...BUT AGAIN WITH LOW CONFIDENCE IN TIMING
AT THIS RANGE...WILL JUST STICK WITH RAIN THROUGH THE AFTERNOON.

EXPECTING ANOTHER BREAK FOR MONDAY BEFORE YET ANOTHER TROUGH MOVES
ACROSS THE AREA MONDAY NIGHT/TUESDAY. SIMILAR TO YESTERDAY...HEDGED
TOWARD COLDER RAW MODEL TEMPERATURE GUIDANCE RATHER THAN WARMER MOS
NUMBERS WHICH TEND TO TREND TOWARD MUCH WARMER CLIMATOLOGY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1254 PM CDT TUE APR 9 2013

VERY MESSY WINTERY PRECIPITATION EVENT ONGOING AT THE START OF THE
PERIOD AND WILL CONTINUE THROUGH 18Z WEDNESDAY AND BEYOND. COLDEST
AIR ACROSS WESTERN AND NORTHERN PORTIONS OF OUR FORECAST AREA SHOULD
KEEP PRECIPITATION MAINLY SNOW...THOUGH OCCASIONAL FREEZING DRIZZLE
NOT OUT OF THE QUESTION IN THESE AREAS AS MID LEVELS PERIODICALLY DRY
OUT BETWEEN WAVES. DID NOT MENTION THE FREEZING PRECIPITATION IN KHON
TAF AS SNOW EXPECTED TO BE MORE PREDOMINANT THROUGH THE PERIOD.

CORRIDOR FROM KYKN-KFSD-KMWM STILL IN ZONE OF GREATEST TEMPERATURE
CONCERN...WITH ANOTHER PERIOD OF FREEZING RAIN AND/OR SLEET EXPECTED
DURING THE LATE AFTERNOON AND OVERNIGHT BEFORE COLDER AIR MOVES IN
AND CHANGES PRECIPITATION TO SNOW EARLY WEDNESDAY MORNING. SOME OF
THESE AREAS ALREADY HAVE SIGNIFICANT ICE ACCUMULATIONS AND ADDITIONAL
ICE ACCRETION IS EXPECTED TONIGHT. MARGINALLY UNSTABLE MID LEVELS
WITH THE NEXT APPROACHING WAVE COULD PRODUCE BRIEF THUNDER AS WELL...
THOUGH WITH UNCERTAINTY IN TIMING TOWARD I-90 CORRIDOR...OPTED TO NOT
INCLUDE IN KFSD TAF AT THIS TIME.

FORECAST SOUNDINGS SHOW LONGER DURATION OF THUNDER POTENTIAL FOR KSUX
AND DID INCLUDE A FEW HOURS EARLY THIS EVENING. SURFACE TEMPERATURES
IN MOST OF NORTHWEST IOWA INCLUDING KSUX EXPECTED TO REMAIN ABOVE
FREEZING INTO THE OVERNIGHT HOURS...THOUGH SUB-FREEZING TEMPERATURES
ARE EXPECTED TO MOVE IN PRIOR TO DAYBREAK WEDNESDAY. TEMPERATURES
ALOFT LIKELY TO STILL BE WARM ENOUGH FOR PERIOD OF FREEZING RAIN OR
SLEET AT KSUX TOWARD THE END OF THIS TAF PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...ICE STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR SDZ070-071.

     WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR SDZ062-066-067-
     069.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR SDZ070-071.

     WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR SDZ050-052-057-
     058-063-064.

     WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR SDZ038>040-
     053>056-059>061-065-068.

MN...ICE STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR MNZ081-089-090.

     WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR MNZ098.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR MNZ081-089-090.

     WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR MNZ071-072-080-
     097.

IA...ICE STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR IAZ002-003-012-
     013-020.

     WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR IAZ001.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR IAZ002-003-012-013-020.

NE...ICE STORM WARNING UNTIL 7 AM CDT WEDNESDAY FOR NEZ013.

     WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR NEZ013.

&&

SHORT TERM...08
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, Apr 9, 10:52 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CDT TUE APR 09 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1152 AM CDT TUE APR 09 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
EMBEDDED THUNDERSTORMS IN RAINFALL WILL LIKELY OCCUR LATE THIS
AFTERNOON AND EVENING IN NORTHWEST IOWA AND IMMEDIATE ADJACENT
AREAS. STORMS ARE NOT EXPECTED TO BE SEVERE.

WINTER WEATHER...
AREAS OF FREEZING DRIZZLE OVER MUCH OF THE AREA...MAINLY LIGHT
SNOW ALONG HIGHWAY 14...WILL GIVE WAY TO ANOTHER ROUND OF
PRECIPITATION TONIGHT. A SMALL CORRIDOR FROM AROUND VERMILLION TO
SHELDON TO JACKSON COULD SEE ABOUT A HALF AN INCH OF ICE AND
AREAS JUST TO THE WEST OF THIS LINE WILL SEE THE POTENTIAL FOR A
QUARTER OF AN INCH OF ADDITIONAL ICING. WEST OF A BROOKINGS TO
YANKTON LINE SHOULD SEE ALL SNOW WITH HEAVY ACCUMULATIONS LIKELY.
DUE TO STRONG NORTHWEST WINDS GUSTING TO 40 TO 45 AREAS OF
BLOWING SNOW WILL GREATLY REDUCED VISIBILITIES WHERE HEAVY SNOW
IS FALLING AND WILL CAUSE VERY DANGEROUS ICE ACCRUAL ON POWER
LINES AND TREES WITHIN THE AREA OF STRONGEST ICING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS THE STORM SLOWLY MOVES EASTWARD WEDNESDAY THROUGH
THURSDAY...THE PRECIPITATION WILL BE EITHER SNOW...OR CHANGE TO
SNOW ON WEDNESDAY. VERY SIGNIFICANT AMOUNTS OF 10 TO 18 INCHES OF
TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED FROM EAST CENTRAL TO
SOUTH CENTRAL SOUTH DAKOTA. AMOUNTS WILL THEN TAPER OFF HEADING
TO THE EAST. WIND SPEEDS WILL ALSO AVERAGE 25 TO 35 MPH WHICH
WILL CREATE WIDESPREAD BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT
REPORTS
OF ICING AND SNOWFALL AMOUNTS OR ANY OTHER HAZARDS ASSOCIATED
WITH
THIS SYSTEM ARE APPRECIATED.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 9, 11:16 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT TUE APR 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     SNOW             MARSHALL                44.45N 95.79W
04/09/2013  E4.0 INCH        LYON               MN   PUBLIC

            NEAR WHITE OUT CONDITIONS HAVE CAUSED
            OFFICIALS TO PULL SNOW PLOWS OFF THE ROADS.

&&

IRIS SYSTEM
Local storm report, Apr 9, 11:17 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     SNOW             MITCHELL                43.73N 98.03W
04/09/2013  M1.5 INCH        DAVISON            SD   CO-OP OBSERVER

            ANOTHER 3 TENTHS OF AN INCH SINCE THE 830 AM REPORT

&&

TRM
Local storm report, Apr 9, 11:27 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT TUE APR 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     SNOW             TRACY                   44.24N 95.62W
04/09/2013  E3.6 INCH        LYON               MN   PUBLIC

            BLOWING SNOW IS REDUCING VISIBILITIES TO
            NEAR A QUARTER MILE IN OPEN AREAS.

&&

IRIS SYSTEM
Local storm report, Apr 9, 11:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 PM CDT TUE APR 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     SNOW             1 E COTTONWOOD          44.61N 95.65W
04/09/2013  E2.0 INCH        LYON               MN   PUBLIC

&&

IRIS SYSTEM
Local storm report, Apr 9, 3:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             SIOUX CITY              42.50N 96.39W
04/09/2013  M0.88 INCH       WOODBURY           IA   EMERGENCY MNGR

&&

CJANSEN
Local storm report, Apr 9, 4:25 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
525 PM CDT TUE APR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             HINTON                  42.62N 96.29W
04/09/2013  E1.00 INCH       PLYMOUTH           IA   TRAINED SPOTTER

&&

CHENARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Dixon

When
April 9, 5:00 PM CST to April 11, 4:00 AM CST
Where
Dixon forecast zone
Reported by
Law Enforcement
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

An extended period of precipitation began with freezing rain and freezing drizzle producing light ice accumulations, then changing to sleet and then snow, with sleet and snow accumulations reaching 7.8 inches at Wakefield. The winter precipitation made travel very difficult, resulting in schools and businesses being forced to close.

Winter Weather, Dakota

When
April 9, 5:00 PM CST to April 11, 4:00 AM CST
Where
Dakota forecast zone
Reported by
Law Enforcement
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Periods of light rain and drizzle changed to freezing rain and freezing drizzle, producing light icing. The precipitation then changed to snow and sleet, with accumulations of 2 to 4 inches. The winter made travel hazardous and closed or delayed some schools.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448278, 448279.